Kansas, 2013Damaging Wind in Kansas, September 28, 2013
September 28, 2013 · NWS ICT · 1 event in 1 county or zone
An isolated thunderstorm that ventured over Russell County late on the night of the 27th/28th unleashed localized damaging winds at a park 3 miles east/southeast of Wilson Lake where a camping trailer was overturned.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm that ventured over Russell County late on the night of the 27th/28th unleashed localized damaging winds at a park 3 miles east/southeast of Wilson Lake where a camping trailer was overturned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 27, 11:05 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 27, 11:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1205 AM CDT SAT SEP 28 2013
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 259 PM CDT FRI SEP 27 2013
LEE SIDE CYCLOGENESIS OVER EASTERN COLORADO IN ADVANCE OF
THE APPROACHING UPPER TROF WILL CONTINUE TO ADVECT DEEPER
LOW LEVEL MOISTURE NORTH ACROSS THE PLAINS AND INTO CENTRAL
KANSAS THIS EVENING. SOUTH WINDS WILL REMAIN STOUT AS WELL
UNTIL DARK. CONVECTION IS EXPECTED TO DEVELOP ACROSS WESTERN
KANSAS BY EARLY EVENING AS THE COLD FRONT BEGINS TO ADVANCE
EAST. ANY SEVERE RISK LOOKS TO BE MAINLY DIURNALLY DRIVEN AND
GENERALLY JUST WEST OF THE FORECAST AREA...THOUGH A FEW STRONG
TO MARGINALLY SEVERE STORMS MAY AFFECT AREAS ALONG/WEST OF
HIGHWAY 14 BEFORE MIDNIGHT. OTHERWISE...EXPECT A SWATH OF
SHOWERS AND STORMS TO ALIGN ALONG AND TRANSITION EAST WITH THE
COLD FRONT OVERNIGHT. WHILE SOME LOCALLY HEAVY DOWNPOURS ARE
LIKELY...THE FAIRLY PROGRESSIVE NATURE OF THE FRONT AND
CONVECTION SHOULD TEND TO MITIGATE EXCESSIVE RAINFALL. GUSTY
NORTH WINDS WILL ALSO LIKELY FOLLOW IN THE IMMEDIATE WAKE OF
THE FRONTAL PASSAGE THOUGH LASTING JUST AN HOUR OR TWO.
THE GOING FORECAST LOOKS ON TRACK...SO ONLY SUBTLE TWEAKS
WERE MADE TO THE FORECAST OVER THE WEEKEND AND INTO MONDAY.
SHOWERS AND STORMS SHOULD EXIT AREAS WEST OF THE TURNPIKE BY
MIDDAY...WITH CONVECTION LINGERING IN SOUTHEAST KANSAS LATER
INTO SATURDAY AFTERNOON. DRIER AND COOLER AIR WILL RESULT IN
MORE SEASONABLE TEMPERATURES TO CLOSE OUT SEPTEMBER.
DARMOFAL
.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 259 PM CDT FRI SEP 27 2013
WHILE THERE IS NOW SOMEWHAT MORE AGREEMENT IN THE 12Z RUN OF
THE ECMWF AND GFS...CONFIDENCE OF ANY GIVEN SOLUTION IS STILL
SOMEWHAT LOW GIVEN THE SPREAD IN SOME OF THE ENSEMBLE MEMBERS.
THE OPERATIONAL RUNS SUPPORT A FAIRLY SIGNIFICANT UPPER TROF
AND SURFACE FRONTAL PASSAGE BY THURSDAY INTO FRIDAY ACROSS
THE CENTRAL CONUS. CONFIDENCE IS RELATIVELY HIGHER IN THE
EARLY WEEK WARM-UP AHEAD OF SUCH FEATURES...WITH TEMPS A BIT
ABOVE SEASONAL CLIMO. THERE WAS SOME GIVE AND TAKE IN THE
COLLABORATION PROCESS FOR FRIDAY...WITH THE POSSIBILITY OF A
SLOWER UPPER TROF PROGRESSION SHOWN BY SOME OF THE ENSEMBLE
MEMBERS. FOR NOW WILL EXPAND SLIGHT POPS ACROSS MUCH OF THE
AREA BY THURSDAY INTO THURSDAY NIGHT WITH ONLY SLIGHT COOLING
INTO FRIDAY.
DARMOFAL
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1205 AM CDT SAT SEP 28 2013
NO DOUBT THE CONCERN FOR THE 00Z EDITION IS TIMING THE ARRIVAL OF A
COLD FRONT THAT'LL PUSH SLOWLY E/SE ACROSS WRN & CNTRL KS TONIGHT.
NUMEROUS SHRA & EMBEDDED TSRA ALONG WITH THE SHARP S=>NW WIND SHIFT
WILL ACCOMPANY THE FRONT AS IT CONTINUES IT'S E/SE MARCH. VSBYS OF
3-4SM ARE LIKELY ALONG WITH "LOW-END" MVFR CIGS AS FRONT MOVES
THROUGH. POTENTIAL EXISTS FOR CIGS DROP JUST BELOW 1,000FT WITH THE
HEAVIEST RAINS IMMEDIATELY AFTER FRONTAL PASSAGE. SKIES SHOULD
STILL CLEAR RAPIDLY OVER CNTRL & SC KS 15Z-18Z BUT NOT SE KS UNTIL
LATE SAT AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 49 78 52 80 / 10 0 0 0
HUTCHINSON 46 78 51 80 / 0 0 0 0
NEWTON 47 77 51 79 / 10 0 0 0
ELDORADO 48 77 50 78 / 10 0 0 0
WINFIELD-KWLD 50 79 52 80 / 10 0 0 0
RUSSELL 46 79 52 81 / 0 0 0 0
GREAT BEND 45 78 52 81 / 0 0 0 0
SALINA 47 79 52 81 / 0 0 0 0
MCPHERSON 46 78 51 80 / 0 0 0 0
COFFEYVILLE 51 77 51 79 / 20 0 0 0
CHANUTE 49 77 51 79 / 20 0 0 0
IOLA 48 77 51 78 / 20 0 0 0
PARSONS-KPPF 50 77 51 79 / 20 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
ES
Hazardous weather outlook, Sep 27, 2:39 PM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT FRI SEP 27 2013
KSZ032-033-047>053-067>072-082-083-091>096-098>100-282045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
339 PM CDT FRI SEP 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO AFFECT CENTRAL KANSAS LATER THIS
EVENING...AND THEN DEVELOP EAST ACROSS THE REST OF THE AREA AFTER
MIDNIGHT. A FEW STRONG STORMS WILL BE POSSIBLE FOR LOCATIONS WEST
OF THE KANSAS TURNPIKE...CAPABLE OF NICKEL SIZE HAIL AND WIND
GUSTS TO AROUND 50 MPH. LOCALLY HEAVY DOWNPOURS OF RAIN CAN ALSO
BE EXPECTED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CHANCES FOR THUNDERSTORMS WILL SHIFT PRIMARILY EAST OF THE KANSAS
TURNPIKE DURING SATURDAY MORNING...WITH CHANCES LINGERING ACROSS
SOUTHEAST KANSAS INTO THE AFTERNOON. STRONG OR SEVERE STORMS ARE
NOT ANTICIPATED ON SATURDAY.
SLIGHT CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST FOR
THE LATTER PORTION OF NEXT WEEK...MAINLY WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. THE RISK FOR ORGANIZED SEVERE WEATHER LOOKS LOW
AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
DARMOFAL/LAWSON
Thunderstorm Wind, Russell
- When
- September 28, 1:00 AM CST to 1:03 AM CST
- Where
- Russell County, 3.22 mi E of Wilson Lake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.930, -98.490
A delayed report was received of a camping trailer that was overturned at Otoe Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, September 28 to 29, 2013$100,000 · 3 events
- Heavy Rain in Washington, September 28, 2013$50,000 · 1 event
- High Wind and Strong Wind in Oregon, September 28, 2013$35,000 · 70 kt wind · 5 events
- Flood and Heavy Rain in Oregon, September 28 to 30, 2013$30,000 · 2 events
- Strong Wind in Michigan, September 28, 2013$20,000 · 1 event
- High Wind in Oregon, September 28 to 30, 201380 kt wind · 10 events
- Damaging Winds in Kansas, September 28, 2013$13,000 · 52 kt wind · 3 events
- Flash Flooding in Texas, September 28, 2013$3,000 · 5 events
- Flash Flooding in Texas, September 28 to 29, 20134 events
- Flash Flooding in Texas, September 28 to 29, 20134 events
- High Wind in Wyoming, September 28, 201357 kt wind · 3 events
- Flooding in Nebraska, September 28 to 30, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472234.